MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X180MM X 120°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X180MM X 120°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 31201180S
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 05/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Pharmacist reported that a gamma 3 nail, after implantation in a patient on (b)(6) 2019, broke at the cervical screw.Fracture of the greater trochanter occurred.Medical intervention was required to remove the broken nail.Prosthetic hip was implanted during recovery surgery.
 
Additional Manufacturer Narrative
The reported event could be confirmed, however the device was not returned for evaluation but post-operative x-rays were provided which confirmed the failure mode.A device inspection was not possible since the affected device was not returned, and no other evidence was provided for investigation.However, a clinical statement was requested for the evaluation of the provided medical data.Medical expert clinical statement: ¿the x-rays shows a pertrochanteric femoral fracture with involvement of the lesser trochanter.The medial proximal wall shows comminution with loss of anterior parts of the cortex around the lesser trochanter.A gamma-nail was implanted in the right position.No additional surgical measures have been taken to address the defect at the medial side.Consequently, the fracture did not heal at the medial cortex and biomechanical stress to the nail continued.Failure occurred only two months after the implantation which has to be regarded as a very early failure.The axial x-ray shows a central positioning of the screw whereas the ap-view is showing a very eccentric position of the screw.This may have contributed to a higher load and early failure of the nail.¿ although the product was not returned for evaluation, based on the clinical evaluation of the patient¿s records & x-rays, the root cause was attributed to a user related issue.The failure was caused due to sub-optimal procedure followed by the surgeon during fixation of the fracture.Although the nail was placed in the correct position, no additional surgical measures were taken to address the defect at the medial side where there was comminution.Consequently, the fracture did not heal at the medial cortex and biomechanical stress to the nail continued.Also, slightly eccentric positioning of the screw led to an uneven load distribution on the nail.These two factors combined led to an early failure of the nail.General aspect: revision surgery due to implant failure (cut out, implant breakage) is a typical complication of proximal femoral nailing.This harm does not primarily depend on the implant.It is mostly caused by the kind of fracture, patient's general condition (osteoporosis), and primarily the respective surgical technique.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The ifu clearly states that: ¿6 adverse effects in many instances, adverse results may be clinically related rather than device related.¿ delayed union or non-union of the fracture site.¿ these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ improper alignment can cause a mal-union of the bone and/or bending, cracking or even breakage of the device.¿ if the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X180MM X 120°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8735323
Report Number0009610622-2019-00522
Device Sequence Number11247122
Product Code HSB
UDI-Device Identifier04546540375025
UDI-Public04546540375025
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 09/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2023
Device Catalogue Number31201180S
Device Lot NumberK04EB4B
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/06/2019
Supplement Date Received by Manufacturer08/06/2019
Initial Report FDA Received Date06/26/2019
Supplement Report FDA Received Date09/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR